Back to top

Delirium and Management of Behaviourally Disturbed Older Patients

This document talks briefly about delirium. Multiple other resources are suggested in the Further References and Resources section. It also goes through management of the behaviourally disturbed older patient and the recent guidelines produced by Northern Sydney Local Health District.


Background and Assessment

  • Dementia - umbrella term for a variety of diseases that cause a decline in multiple areas of cognition such as in memory, judgment, communication and a decline in abilities to carry out activities of daily living.
  • Delirium - disturbance of consciousness with reduced ability to focus, sustain, or shift attention. Develops over short period of time (usually hours to days) and tends to fluctuate during the course of the day.There will often be evidence from the history, examination, or laboratory findings that the disturbance is caused by a medical condition, substance intoxication, or medication side effect.
  • BPSD - behavioural and psychological symptoms of dementia.
  • Psychosis – severe mental disorder in which thought and emotions are so impaired that contact is lost with reality.

Delirium (Brain Failure)

  • Most common cause of behavioural disturbance in older people
  • Medical emergency
  • 10% Australians >70 have delirium at time of ED presentation
  • Failure to recognise 50-75% cases in ED
  • Increased risk morbidity and mortality
    • 38% increased mortality
    • 200% higher rate institutionalisation after hospital
  • Hypoactive/mixed form delirium 3x more common as hyperactive and (up to 75% of these cases are missed in ED)

Why is it important to identify delirium?

  • Delirium can be an indicator of a serious underlying illness but it is often not detected/missed/misdiagnosed
  • Delirium is associated with increased morbidity and mortality
    • Increased mortality at discharge (15-37%)
    • Increased mortality at 12 months
    • Increased LOS from 7-32 days
    • Increased institutionalisation
    • Increased risk of preventable complications eg pressure sores, falls
    • Long-term cognitive changes
    • Distress to carers
  • Identifying delirium/cognitive screening will be part of hospital accreditation in the next few years (A Better Way to Care)

Common causes/Risk factors

  • Advanced age
  • Underlying brain diseases such as dementia (delirium 6x more common), stroke, or Parkinson disease, particularly when there are current problems with memory
  • Use of multiple medications (particularly psychiatric drugs and sedatives), or multiple medical problems
  • Sudden withdrawal of a regular medication or cessation of regular alcohol use
  • Frailty, malnutrition, immobility
  • Advanced cancer
  • Undertreated pain (although excessive use of opioid pain medication for pain control can also impair brain function)
  • Immobilisation, including physical restraints
  • Use of bladder catheters
  • Limb fractures
  • Interventions, including diagnostic tests
  • Poor eyesight or hearing
  • Sleep deprivation
  • Organ failure, e.g, chronic lung disease, heart, kidney, or liver failure.

Who to screen

  • 65 years or older
  • Known cognitive impairment
  • Hip fracture
  • Seriously ill/at risk of dying.

Screening tools

  • Confusion Assessment Method CAM, Single Question in Delirium SQID, 4AT
  • 4AT designed for rapid initial assessment of delirium and cognitive impairment

Management

Northern Sydney Local Health District - Procedure: Management of the severely agitated older person: behavioural emergency in the elderly

  • Identify the cause and treat
  • Good supportive care including: engaging the patient, listening to the patient to try and ascertain the cause of distress, regular orientation, quiet environment, glasses, hearing aids, natural light if possible, distraction with cup of tea/music, use family members to help calm the person, avoid IV lines/catheters etc.
  • Pharmacological treatment usually not needed and should never be first line management as may worsen delirium. Often recognition and early management with non-pharmacology will alleviate the need for medications.
    • When all non-pharmacological efforts have failed antipsychotic medications might be considered. Best evidence for atypical antipsychotics.

Pharmacological Management

  • Benzos – controversial - better option would be IV olanzapine (benzos should be used only when the patient and carers are at imminent risk and should only be used to settle them so that antipsychotics can be administered safely).
  • Haloperidol/Droperidol – should be avoided especially in Lewy Body and Parkinsons due to significant extrapyrimidal side effects.
Route Drug ClassMedications Initial Dose (mg) Maximum Dose (24hrs) Time to reach effectCaution
Oral Antipsychotic

Risperidone

Quetiapine for patients with signs of, or history of Parkinson's disease or DLB

0.25mg

12.5-25mg.
Can repeat in 1-2hrs

1mg

100mg

1-2 hours for peak plasma level
2-3 days for peak effect on delirium.
1-2 hours for peak plasma level, 4-6 days for peak effect on delirium.
Hypotension, sedation, ataxia, falls. Not for use in Parkinson's disease or Dementia with Lewy Bodies (DLB)
Hypotension, sedation, ataxia
Oral Benzodiazepine Diazepam for alcohol or benzodiazepine withdrawal only.

For those with hepatic failure use Oxazepan

2-5mg

10mg

x3 in 24hrs as per Alcohol withdrawal scale
30mg
30-90 minutes for peak plazma level. 1-2 hours for reduction in agitation.
2-3 hours for peak plasma level
Respiratory depresssion, concusion, ataxia
IMI exceptional circumstances Antipsychotic Olanzapine 2.5-5mg (can repeat in 0.5-1hrs) 2.5mg increments to max total dose of 7.5mg 15-45 minutes for peak plasma level.
2-7 days for peak effect on delirium
Confusion, hypotension, bradycardia, ataxia; risk in Parkinson's disease and DLB

Side effects General

  • Hypotension
  • Over sedation
  • Respiratory depression
  • Increase confusion
  • DVT
  • Extrapyramidal symptoms
  • Prolonged QTc
  • Falls
  • Lowered seizure threshold

Aftercare

  • Aim for settling. Start low go slow.
  • Maybe use one agent to encourage patient to settle enough to take regular meds/longer acting sedation.
  • Ensure appropriate observations post sedation.
  • Remember consent required if using drug that affects CNS >24hours - from patient or proxy – should write this in the notes.
  • Post sedation bladder scan.
  • Pressure care.
  • Encourage oral intake when patient awake enough.
  • Thorough medical evaluation to assess and manage possible causes of delirium.
  • Consider inpatient special (IPS).
  • Avoid restraints.

Further References and Resources

  • ACI Aged Care Network - Care of the confused hospitalised older person (CHOPS)
  • Northern Sydney Local Health District - Management of the severely agitated older person: behavioural emergency in the elderly, 2016
  • NSQHS - A Better Way to Care. Safe and high quality care for patients with cognitive impairment (delirium and dementia) in hospital.
  • Is Delirium the medical emergency we know least about? EMA. 2016
  • Occurrence and outcome of delirium in medical in-patients: a systematic literature review. Age & Ageing. 35(4):350-64, 2006.
  • Delirium predicts 12 month mortality. Arch Intern Med 2002;162:457–463.
  • The course of delirium in older medical patients. J Gen Intern Med 2003;18:696-704.
  • Presentation: Cognitive Screening for elderly patients 70+ in the ED - Vaulina Gauti, Rozina Shekhar and Andrew Wong - Emergency Care Symposium 2016

Written with thanks by Dr Nadia Bowman, reviewed by Dr Guru Nagaraj, as part of the ACEM Geriatric Special Skills Term at Hornsby Hospital.

© Agency for Clinical Innovation 2022